Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 16, 2023, 5:57 PM EDT for Columbus County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2023, 5:57 PM EDT (21:57 UTC)
- Expired
- Aug 16, 2023, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 58 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
032
WGUS52 KILM 162157
FFWILM
NCC047-170030-
/O.NEW.KILM.FF.W.0006.230816T2157Z-230817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
557 PM EDT Wed Aug 16 2023
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Northwestern Columbus County in southeastern North Carolina...
* Until 830 PM EDT.
* At 557 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour and 30 minutes. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chadbourn, Southeastern Community College and Cerro Gordo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3436 7897 3428 7892 3434 7875 3441 7884
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR AND 30 MINUTES
$$
VAO2 follow-up statements
935
WGUS72 KILM 162337
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
737 PM EDT Wed Aug 16 2023
NCC047-170030-
/O.CON.KILM.FF.W.0006.000000T0000Z-230817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
737 PM EDT Wed Aug 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT THIS
EVENING FOR NORTHWESTERN COLUMBUS COUNTY...
At 737 PM EDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 2.5 and 5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Chadbourn, Southeastern Community College and Cerro Gordo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3436 7897 3428 7892 3434 7875 3441 7884
FLASH FLOOD...RADAR INDICATED
$$
VAO319 WGUS72 KILM 170022 FFSILM Flash Flood Statement National Weather Service Wilmington NC 822 PM EDT Wed Aug 16 2023 NCC047-170032- /O.EXP.KILM.FF.W.0006.000000T0000Z-230817T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Columbus NC- 822 PM EDT Wed Aug 16 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT THIS EVENING FOR NORTHWESTERN COLUMBUS COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3436 7897 3428 7892 3434 7875 3441 7884 $$ VAO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:45 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 16, 3:45 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 345 PM EDT Wed Aug 16 2023 .SYNOPSIS... A stalled front over the Carolinas will weaken through Thursday before another cold front brings drier air and limited shower activity Friday into the weekend. High pressure will maintain dry and very warm weather into early next week. A cold front should drop southward by the middle of next week. && .NEAR TERM /THROUGH THURSDAY/... Convective guidance still suggesting an increase in storm coverage tonight with a line of slow moving showers/storms through the center of the CWA. PWATs remain 2-2.5" so main threat for this evening will be strong downbursts as well as heavy rainfall which could cause local instances of flooding. Coverage generally decreases tonight inland as activity shifts towards the coast/coastal waters. Lows in the lower 70s. Conditions could even be largely dry come Thursday morning for our inland areas. The stalled front will remain west of the area with troughing increasing aloft bringing small pulses of shortwave energy over the area. PWATs look to decrease to 1.5-2" for Thursday with no widespread severe weather expected at this time as this leads to a decrease in the flooding/damaging wind threat. Notably, the NAM and RAP show rain continuing through Thu morning into the evening hours. Highs generally in the mid to upper 80s, maybe near 90 inland, between the rain and the clouds. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Any lingering convection will dissipate into Thurs eve with loss of heating and plenty of mid level dry air and subsidence building in in a deeper N-NW flow. Southerly winds will increase late Thurs into Fri between Bermuda high and front pushing through the Carolinas. Looks like drier northerly flow will bring dewpoints down into the low to mid 60s inland by Fri and the dry air should bleed toward the coast through Fri. The sea breeze may cause enough convergence for some aftn cu, but overall convection should be limited with increasing dry air and subsidence through the mid levels. The drier air will maintain a warm and most sunny day on Fri with highs low to mid 90s and overnight lows down closer to 70. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... High pressure will build down from the Ohio Valley while Bermuda High continues to dominate with southerly flow over the coast and local waters. Strong ridge builds in form the central CONUS will also maintain plenty of dry air and subsidence for the weekend into early next week. Rising heights in the mid levels will peak late Mon into early Tues. Therefore expect warming across the area over the weekend into early next week with warmest days Mon and Tues with temps into the mid to upper 90s. The dewpoints will remain in the mid 60s to around 70 before creeping up by Tues. Overall warm to hot and dry weather will continue through much of the weekend into early next week. A cold front may drop down from the north by the middle of next week, but looks like it will only slightly increase chc of rain by Tues night/Wed, but should bring a relief from the heat. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR outside of possible MVFR CIGs/VSBYs with afternoon/evening showers/storms. Heavier rain could bring brief IFR/LIFR VSBYs and gusty winds. Low confidence on overnight conditions but guidance is suggesting IFR fog/stratus possible, particularly at inland terminals with conditions improving through Thu morning. Similar situation through Thu with largest shower/storm coverage expected during the aftn and through the end of the TAF period. Extended Outlook...VFR becomes dominant late Thu with more isolated sea breeze convection Fri thru Mon. && .MARINE... Through Thursday...Conditions could reach near SCA by the end of the period with an increasing SE swell introducing 5-6 ft waves, particularly for our NC coastal waters. Otherwise, seas should increase from 2-3 ft tonight to 3-4 ft Thu. Southerly winds may lull to near 10 kt Thu morning but will otherwise be near 15 kt with 20 kt gusts. Thursday night through Monday...Winds and seas will increase late Thurs into early Fri in stronger southerly winds up to 25 kts. The southerly push will drive seas up to 4 to 6 ft across much of the waters Thurs night with Small Craft Advisory conditions likely across at least the northern waters. A cold front pushes toward the coast Fri and may cause more variable winds over the weekend as Bermuda High pressure weakens. Should see land breeze/sea breeze become more dominant near shore with lighter winds and limited chc of shwrs/tstms over the weekend into early next week. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...LEW SHORT TERM...RGZ LONG TERM...RGZ AVIATION...LEW MARINE...RGZ/LEW
Hazardous weather outlook, Aug 16, 3:05 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 305 PM EDT Wed Aug 16 2023 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 171915- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 305 PM EDT Wed Aug 16 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-171915- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 305 PM EDT Wed Aug 16 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated rip current risk Fri into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-171915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 305 PM EDT Wed Aug 16 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small Craft Advisory likely Thu night into Fri. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. lew
In the hours before
Special weather statement, Aug 16, 5:23 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
523 PM EDT Wed Aug 16 2023
NCZ099-162200-
Columbus NC-
523 PM EDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of northwestern
Columbus County through 600 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 11 miles west of Whiteville, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chadbourn, Evergreen, Southeastern Community College, and Cerro
Gordo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 7888 3434 7900 3445 7887 3436 7874
TIME...MOT...LOC 2123Z 222DEG 9KT 3435 7890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VAOThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:44 PM EDT | Areal Flood Advisory | ILM | Columbus | 2 hr |
| Aug 16, 5:23 PM EDT | Special Weather Statement | ILM | Columbus | 37 min |
| Aug 16, 5:34 PM EDT | Areal Flood Advisory | ILM | Columbus | 30 min |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.